Skip to Content

Hydrochlorothiazide/Lisinopril - does it cause hair loss?

Answers (3)

Rajive Goel 14 Feb 2012

Hair loss appears to be a rare complaint in people taking lisinopril. In clinical studies, hair loss was reported in less than 1% of people who took the drug. However, given how common hair loss is in the general population and how rare a complaint it is in people who take lisinopril, it is difficult to say whether hair loss is caused by the medicine, genetics, other factors, or a combination of these things.

Expand...

Before medicines are approved, they must go through several clinical studies in which thousands of people are given a particular medicine and then compared to a group of people not given the medicine. In these studies, side effects are always documented. This way, it is possible to see what side effects occur, how often they appear, and how they compare to the group not taking the medicine. Side effects are then usually separated into those that occurred in more than 1% of people (common side effects) and those that occurred in less than 1% of people (rare side effects). Hair loss was reported in less than 1% of people taking lisinopril.

Yet, clinical trials are designed to factor out many possible variables in order to understand whether the medicine works and its possible side effects. This means that once approved, it is possible that new side effects may occur, since a wider range of people are now taking the medicine and for longer periods of time. However, once a medicine is approved, it does not usually continue to be studied, so certain side effects that occur very rarely may never be documented, especially if they are not serious side effects. The bottom line is that it can be difficult to say with complete assurance that a particular complaint is not because of a medicine, even if the complaint is not a reported side effect.

If you experience hair loss while taking lisinopril/Hydrochlorothiazide, talk with the doc who prescribed the med. Depending on how severe the hair loss is, he/she may be able to recommend treatment options. If hair loss becomes bothersome, the doc may recommend a medicine other than lisinopril for your condition.

Take care, best wishes!

Votes: +0
tooblessed65 2 Feb 2018

Yes, it does take your hair out. I lost volume ,and length.

Votes: +0
Kissamee1 24 Feb 2018

I was on hyrochlorathiazide for a couple of months or so when I started to lose my hair by the handful whenever I would wash it. I was also on a daily aspirin which I later read can exacerbate the hair loss when taken with this med. I stopped the med & it took @ least a month or so for my hair to stop falling out. Thank goodness it did stop. It had to be the hydrochlorothiazide because that was the only new thing in my life & stopping this med eventually stopped the hair loss. I have never had this happen before & I hope that it never happens again!

Votes: +1
Sunshyne123 24 Apr 2018

I am experiencing the same issue with extreme hair shredding from the medicine (Hydrochlorothiazide)

Drugs.com free discount card

Further Information

Similar Questions

Search for questions

Still looking for answers? Try searching for what you seek or ask your own question.